Alert archive / Minnesota / Wind Chill Advisories in 2022
Wind Chill Advisory 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Jan 8, 2022, 2:41 PM CST for 17 counties in North Dakota; 18 counties in Minnesota. It took effect at Jan 8, 2022, 9:00 PM CST. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2022, 2:41 PM CST (20:41 UTC)
- In effect from
- Jan 8, 2022, 9:00 PM CST
- Expired
- Jan 10, 2022, 12:00 PM CST
- In force
- 39 hr
- Issued by
- NWS Grand Forks, ND
All 35 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 8, 11:40 AM CST, 3 hours 1 minute earlier.
Area forecast discussion, Jan 8, 11:40 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
1140 AM CST Sat Jan 8 2022
.UPDATE...
Issued at 959 AM CST Sat Jan 8 2022
Winds are picking up across the western half of the CWA this
morning, with widespread gusts to near 40 mph. Isolated snow
showers have been observed along and in front of our approaching
cold front, which is currently just west of a line from Valley
City to Hallock.
UPDATE Issued at 607 AM CST Sat Jan 8 2022
Upstream winds are already kicking in, with gusts to 30 to 35
knots common across northwest North Dakota into southeast
Saskatchewan. The RAP 925mb winds match these trends pretty well.
Visibilities in these areas have generally been ranging from 1 to
2 miles. In this FA, wind speeds have been dropping as the low
approaches, so the lowest wind speeds will be this morning. For
the most part, the light snow has departed into eastern Minnesota,
although flurries remain from Baudette to Bemidji.
&&
.SHORT TERM...(Today through Sunday)
Issued at 334 AM CST Sat Jan 8 2022
The main forecast challenge for this portion of the forecast is
what happens with the strong northwest winds behind the cold front
today into tonight. Will get into more detail below, but have
elected to go with a Blizzard Warning for today into the evening
for areas west of the Red River Valley and a Winter Weather
Advisory into the Valley.
As of 3 am, the surface low was located over north central North
Dakota. Ahead of the low, wind speeds were still gusting to 30 to
35 knots within the Valley, but visibilities have been slowly
improving. Went ahead and let the previous Winter Weather Advisory
expire at 3 am. Wind speeds across the Devils Lake region, which
are closer to the low, had dropped pretty significantly. Behind
the low, over southeast Saskatchewan, northwest winds were already
gusting to 30 to 35 knots, with visibilities either side of 1
mile. The low is expected to track into south central Manitoba by
12z today, then into southwest Ontario by 18z, which will bring a
cold frontal passage through the entire FA. Behind the cold
front, there will be a fairly tight pressure gradient, a strong
pressure rise, and strong 925/850mb cold advection.
The main question is how strong winds may get today. Most of the
traditional wind guidance shows an advisory level event today.
However, most of the newer products to look at are favoring a
blizzard (ground, since no falling snow is expected) west of the
Valley. The RAP 925mb wind speeds (the highest guidance, even
higher than the EC/EC ensemble) is showing 35 to 40 knots in the
Devils Lake to Valley City corridor. There is good unidirectional
flow from the surface to 850mb, but northwest winds are usually
not great for getting really low visibilities into the Valley.
However, if the snow lofts from Devils Lake to Valley City, it is
possible visibilities could become even lower within the Valley,
that will just have to be watched.
If sustained winds can consistently reach 30 knots from Devils
Lake to Valley City, where temperatures fall below zero this
afternoon, the blowing snow table shows pretty high probabilities
for blizzard conditions (even for fairly "old" snow). Since some
of these areas just picked up an inch or so of new snow, that
could blow a little more easily. Wind speeds may not decrease
until sometime by mid to late evening, so have put the end time on
both headlines at 03z Sun. The RAP shows steady 925mb winds in the
35 to 40 knot range lasting until about 09z Sun, so will have to
see how fast they decrease in the evening. At some point, once
these headlines are done, they will have to transition to Wind
Chill products.
.LONG TERM...(Sunday night through Friday)
Issued at 334 AM CST Sat Jan 8 2022
Overview...
Expect a bitter cold start to the work week, with dry and
substantially warmer conditions through the remainder of the week
into the weekend.
Monday will be near repeat of Sundays weather, as a reinforcing
shot of cold air slides through the Northern Plains region bundled
as a 1040 Surface High tucked under northwest flow aloft. The day
starts with bitter cold temperatures, northwest winds, and
potentially extreme wind chills. As the Surface High crosses the
RRV, around midday, winds should begin a slow turn from the south
and temperatures will then climb out of the deep freeze from Monday
evening into Tuesday morning. Gusty southwest winds on Tuesday
should help boost temperatures into the upper teens nearer
the Lake of the Woods to the upper 20s nearer the South Dakota
border.
An upper level H5 ridge should continue to lean across the
Intermountain West into the Northern Plains states from Tuesday
through Thursday. Ensemble model members fairly consistent
in maintaining a northern branch jet stream flow that arcs through
Manitoba and far western Ontario into northeastern MN, while
bypassing our forecast area. The 00Z deterministic GFS and ECMWF runs
maintain a moderate westerly near surface flow during the period,
and blowing snow models project only little to no impacts.
Temperatures mid week could range from 10 to 15 degrees above long
term averages high temperatures nearing the thaw point for brief
periods especially in upland and forested areas.
Friday into Saturday looks to cool nearer seasonal normals, with
both the ECMWf and GFS operational runs hinting at a system
dropping southward through central Canada and into the area on
Friday with a colder northerly flow and a potential for more
widespread low clouds and even some light snow into the area for
next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1134 AM CST Sat Jan 8 2022
A cold front is bringing light snow and blowing snow to all sites
through the period. IFR to LIFR CIGs are expected at KDVL and
possibly KGFK, with IFR conditions expected elsewhere as we head
into the afternoon. Winds are expected to gust to near 45 knots at
KDVL with slightly lower gusts elsewhere; blowing snow will be the
result, which will have a significant impact on visibility.
Conditions should start to improve during the late overnight
hours.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 9 PM CST this evening for NDZ008-
016-027-030-039-049-052-053.
Blizzard Warning until 9 PM CST this evening for NDZ006-007-014-
015-024-026-028-029-038-054.
MN...Winter Weather Advisory until 9 PM CST this evening for
MNZ001>004-007-029.
UPDATE...Lynch
SHORT TERM...Godon
LONG TERM...Gust
AVIATION...LynchHazardous weather outlook, Jan 8, 4:22 AM CST, 10 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 422 AM CST Sat Jan 8 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 422 AM CST Sat Jan 8 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A cold front will pass through today, bringing gusty northwest winds to the area. Winds may gust up to 50 mph at times from Devils Lake to Valley, causing ground blizzard conditions, especially in open country. Slightly lower winds are expected within the Red River Valley, or gusts up to 45 mph, where a Winter Weather Advisory is in effect. Look for lower winds yet to the east of the Valley, but there could still be some patchy blowing snow in open areas. Wind gusts should decrease by mid evening, allowing improving conditions, but frigid wind chills will begin moving in by then too. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous wind chills will continue for portions of the area Sunday through Monday night. .SPOTTER INFORMATION STATEMENT... Visibility reports are always appreciated.
In the hours before
Local storm report, Jan 8, 2:12 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
212 PM CST SAT JAN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM BLIZZARD LANGDON 48.76N 98.37W
01/08/2022 CAVALIER ND AWOS
LANGDON AP VISIBILITY HAS BEEN AT OR BELOW
1/4 MILE SINCE 1634Z, WITH GUSTS UP TO 40MPH
AT TIMES.
&&Local storm report, Jan 8, 2:25 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 PM CST SAT JAN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM BLIZZARD DEVILS LAKE 48.11N 98.87W
01/08/2022 RAMSEY ND ASOS
VISIBILITY AT THE AIRPORT ASOS HAS BEEN AT
OR BELOW 1/4 OF A MILE FOR OVER THREE HOURS.
CAMERAS IN THE AREA SHOW REDUCED VIS, WITH
GROUND BLIZZARD CONDITIONS.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 3:38 AM CST | Blizzard Warning | FGF | Barnes, Benson, Cavalier, Eddy, Griggs, Nelson and 4 more | 17 hr |
| Jan 8, 3:38 AM CST | Winter Weather Advisory | FGF | Cass, Grand Forks, Pembina, Ransom, Richland, Sargent and 2 more | 17 hr |
| Jan 8, 2:41 PM CST | Wind Chill Warning | FGF | Benson, Cavalier, Eddy, Griggs, Nelson, Ramsey and 2 more | 21 hr |
Nearby
Wind Chill Advisories in Minnesota, 2022Wind Chill Advisories in North Dakota, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.